Decimal domino effect


pdl logo

PDL alert: Microgram-milligram confusion compounds risk of error with Parkinson’s and restless leg syndrome treatment

A recent spate of dispensing errors reported to PDL involve Sifrol in the strengths of 3.75mg and 0.375mg. If a poorly defined, hand-written prescription is presented for this drug, the chance of misinterpretation becomes high.

The likelihood of an error is further compounded with this drug because it comes in both an immediate release form, denoted in micrograms (mcg) and a controlled release presentation, expressed in milligrams (mg).

If an error is made in dispensing the 375 form of Sifrol, an error of ten times occurs. This could mean that a Parkinsonian patient is grossly under dosed and outcomes could include loss of symptom control. Or a person with Restless Leg Syndrome could be given a dose that is way too high.

To further exacerbate an error of this kind, additional problems may be encountered in attempting to rectify the situation, for example where a consumer has been given the correct strength after taking the incorrect dose and as a result they have a sudden change of dose again.

Pramipexole is a drug that highlights this dilemma as it should be slowly titrated up or down in dose. A sudden change of ten times dosage has resulted in hospital admissions reported to PDL. When an error with this drug is reported to PDL, we always advise that the prescriber be notified and advice sought by the pharmacist on the correct switching procedure.

If you have any questions call PDL. We provide members with professional advice and support. Call us on 1300 854 838 or visit here

Previous Research Roundup
Next New emergency contraception course

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.